Tricyclic Toxicity – Key Points

By Dr. Zach Adams, OSU EM PGY1 // Edited by Dr. Michael Barrie, OSU EM Assistant Professor

Pertinent to the previous post – I was working a shift at East the other day with Dr. Southerland and, low and behold, a TCA overdose came rolling through the doors. The patient had taken an unknown quantity of amitriptyline an hour before arrival. The patient was solemn but easily aroused. Vital signs showed sinus tachycardia with declining systolic BPs in the low 100s. Activated charcoal 1 g/kg was administered via an NGT (as the patient refused to drink the activated charcoal). Poison control was called and even though the QRS duration was less than 100 ms, we gave 2 mg/kg of sodium bicarb for the following:

Continue reading

Anticholinergic toxicity and physostigmine – what’s the data?

By Dr. Zach Adams, OSU EM PGY1 // Edited by Dr. Michael Barrie, OSU EM Assistant Professor

A 21 year-old male presents via EMS from a rock and roll festival to the ED with agitation, hyperthermia, and confusion. On exam the patient has large pupils, and skin is dry to the touch. Multiple staff members are trying to keep the patient restrained in the bed to start the medical workup, when the nurse ask you a “B-52” and leather restraints. After just listening to April’s EM:RAP Episode, you consider a diagnostic trial of physostigmine, but you also hear the voice of your local toxicologist in the back of your mind saying “giving physostigmine will cause seizures and death!” What should you do?

Continue reading

Diagnostic Challenge!

Consider the following case…

Let’s say you have a 45yo male who presents unresponsive with bradycardia, hypotension, respiratory depression, and miosis. EMS tried narcan with limited success. Accucheck is normal. You decide to repeat the narcan and again the patient moans and moves around some, but then becomes unresponsive. I’ll tell you this is a toxicology case. What other drug would produce a set of symptoms like this? I’ll give you a hint…its commonly used for blood pressure control.

This is a common presentation of clonidine overdose. For those of you who have worked with me awhile you know I detest this medication. The unpredictability of acute BP reduction, the potential for withdrawal when stopped and this presentation above contribute to my feelings. Here are a few things to remember about clonidine overdose:

1. It acts centrally by stimulating pre-synaptic alpha-2 adrenergic receptors found in the medulla. This causes decreased sympathetic outflow throughout the body, thus lowering the blood pressure. This is why it is sometimes used for ADD, smoking cessation and opiate withdrawal.

2. It will transiently respond to narcan. So if you have a patient with an opiate-like toxidrome who transiently responds to narcan, consider clonidine.

3. Treatment is supportive: charcoal if acute, airway protection, fluids, dopamine if necessary, atropine. Clonidine is not dialyzable.

4. Many over-the-counter eye drops and nasal sprays such as Visine and Afrin are closely related to clonidine, so if they are ingested, the patient can exhibit a clonidine-like toxidrome.

5. Clonidine withdrawal can mimic alcohol withdrawal. It can be treated the same with benzodiazepines.

By the way, this was the first post created on my iPad 2! If you haven’t tried yet, check out the blog on your smart phone or iPad. The site is optimized for mobile devices, and is actually quite slick!

Reference: Emergency Physicians Monthly Newsletter, April 2011 page 7
Or you can visit the website: EP Monthly